New York, 2007

Flash Flooding in New York, July 28, 2007

July 28, 2007 · NWS BTV · 2 events in 1 county or zone

A weak upper low pressure system drifted across a warm, moist and unstable airmass across northern New York during the early afternoon of the 28th. Several slow moving, heavy rain producing thunderstorms traveled south to north across some of the same areas affected by heavy rainfall on the 27th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A weak upper low pressure system drifted across a warm, moist and unstable airmass across northern New York during the early afternoon of the 28th. Several slow moving, heavy rain producing thunderstorms traveled south to north across some of the same areas affected by heavy rainfall on the 27th. Localized rainfall amounts exceeded 3 inches, which produced flash flooding in the form of washed out roads and flooded basements in Dannemora and Mooers (Clinton county).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 28, 12:54 PM EST, 37 minutes earlier.

Area forecast discussion, Jul 28, 12:54 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
154 PM EDT SAT JUL 28 2007

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE THROUGH THE NORTH COUNTRY LATER
TODAY...THEN STALL OVER NEW ENGLAND ON SUNDAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP TODAY IN THE WARM HUMID AIR AHEAD OF
THE FRONT...AND BECOME WIDESPREAD IN THE AFTERNOON. ANY STORMS
THAT DEVELOP WILL MOVE SLOWLY...AND WILL HAVE THE POTENTIAL TO
PRODUCE VERY HEAVY RAINFALL. A CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR SUNDAY...BUT THE
MAIN FOCUS FOR STORMS WILL SHIFT TO SOUTHERN AND EASTERN VERMONT
ALONG THE STALLED FRONT. THE WEATHER WILL REMAIN UNSETTLED UNTIL
HIGH PRESSURE MOVES IN FROM THE WEST EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
UPDATED SECTION...UPR LOW SPINNING ACRS SRN/RNR ADRNDKS WITH COLD
POOL ALOFT AND NUMEROUS BINOVC HAS CREATED INSTABILITY AXIS ACRS
SPINE OF ADRNDKS. IN ADDITION...ERLR ACTVTY SPINNING N APPEARS TO
BE MERGING WITH DVLPG ACTVTY AND THUS LOOKING AT PTNL OF STALLING
TSRA WITH VERY HEAVY RAIN. FLD ADV HAS BEEN ISSUED AND WL MONITOR
CLOSELY FOR PTNL OF FLASH FLOODING.

PREVIOUS...AS MENTIONED BY PRVS FCSTR...PRIMARY CONCERN OVER NEXT
12 HOURS IS POTENTIAL FOR AREAS EXCESSIVE RAFL ACROSS AREA AND
POSSBL FLASH FLOODING.

CRNTLY AT 14Z...UPR LOW AND ASSOC S/W SPINNING ACRS CENT NY ARD
SRN ADRNDKS/MOHAWK VLY WITH THE MAIN ENERGY EJECTING ENE ACRS
VT/NH BUT PRIME AREA OF CONVECTION HAS BEEN ACCOMPANYING ACRS NRN
CT/W-C MA AND LWR CT RVR VLY OF NH-VT. THERE IS AN AXIS OF HIGHER
POOLING TD ACRS THIS REGION WITH TD IN U60S TO ARD 70F.
ALSO...DECENT AMT OF SS AHD OF IT WAS BOTH CREATING INSTABILITY
AXIS WITH CAPES ALRDY >1000 J/KG ACRS ERN NEW ENGLAND.

THEREFORE...XPCT CRNT ACTVTY...MAINLY E OF FA TO CONT AND
INSTENSIFY FOR THE REMAINDER OF THE AFTN HRS. MEANWHILE...H5 LOW
WITH COL POOL ALOFT IS TRACKING ENE TO CHMPL VLY BY 19-20Z AND CT
RVR VLY BTWN 21-23Z. THEREFORE...STL XPCT ADDTNL CONVECTION TO
DVLP AS STL ENUF BINOVC AND MTND BY PREVS FCSTR OF ATMOS BEING
UNCAPPED AND READY TO GO.

STEERING CRNTS ARE WEAK WITH PWATS 1.5-1.75+...THUS LOOKING AT
PSBL HVY RAIN AND WL NEED TO SEE IF ANY TRAINING DVLPS. THE OTHER
CONCERN IS WHAT PSBL INTERACTION CUD DVLP IN NRN FA WITH ABV MNTD
ACTVTY AND APPRCHG TROF JUST N OF BDR.

ATTM...I/M THINKING THE MAIN THREAT IS SPINE OF GRN MTNS EAST..BUT
WL LEAVE ALL HEADLINES ALONE AND WL JUST NEED TO WAIT AND SEE HOW
THINGS DVLP FOR THE AFTN AS TSRA ARE STL EXPECTED ELSEWHERE.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
LATEST SOLNS REMAIN IN GOOD AGREEMENT ON TAKING WEAK SFC
TROUGH/FRONTAL BNDRY ACROSS NRN AREAS TODAY...AND SLIDE IT SLOWLY
SOUTHWARD INTO CENTRAL/SRN NEW ENGLAND BY LATER SUNDAY INTO MONDAY.
BEST SFC MOISTURE CONVERGENCE APPEARS TO SET UP ALONG AND JUST SOUTH
OF THIS FEATURE...THUS WILL ADVERTISE A SLOW DECREASE IN CHCS OF
PCPN THROUGH THE PERIOD...WITH SRN PORTIONS OF FA SEEING THE BEST
CHC OF CONTINUED AFTERNOON CONVECTION BOTH SUNDAY AND MONDAY
AFTERNOON. WITH POSSIBILITY OF MORE SUN AND LOWER PCPN CHCS FURTHER
NORTH...HAVE OFFERED SLIGHTLY WARMER MAX TEMPS ACROSS THESE
AREAS...WHICH IS SUPPORTED BY AVBL GUIDANCE.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
NICE STRETCH OF WX ON TAP TUES INTO THURSDAY...AS MAIN WX FEATURE
WILL BE SFC RIDGE WHICH TRAVERSES THE CWA. RIDGE SETTLES SE OVER THE
CWA BY TUESDAY NGT...AND THEN OFF THE COAST BY THURSDAY AFTERNOON.
EXPECTING THURSDAY TO BE WARMEST DAY FOR THE EXTENDED. W/ RIDGE OFF
THE COAST...SW FLOW SETS UP OVER THE AREA AHEAD OF WEAK SFC FRNT.
850 TEMPS WARMEST FOR THURS IN THE 18-20C RANGE. WILL CONTINUE TREND
OF INCR TEMPS FROM WED INTO THURS.  WK FRNT APPROACHES FROM THE
GREAT LKS REGION DURING THE AFTNOON/EARLY HRS THURS. WILL CONT
MENTION OF CHANCE POPS FOR NOW FOR FROPA THURS EVEING INTO FRI
AFTNOON/EVENING. MDLS CONT TO SHOW FRNT BREAKING UP AS IT PUSHES
INTO THE CWA. W/ ASSOCIATED SFC LOW STAYING NORTH OF BORDER...BEST
CHANCE FOR PRECIP WILL BE MAINLY NORTH...BUT MOST AREA WILL SEE
SOME LGT PRECIP. HIGHEST AMTS WILL BE IN ANY TS THAT MAY FORM ALONG
FRNTL BOUNDARY. BY 00Z SATURDAY...FRNT CLRS AREA...AND AGAIN WILL
CLR REGION OUT AS NEXT RIDGE BUILDS OVER REGION AHEAD OF NEXT FRNT
FOR LATTER HALF OF WEEKEND. NOT MUCH CHANGE IN 850 TEMPS BEHIND
THIS FRNT...SO WILL KEEP HIGHS FOR SATURDAY CLOSE TO
WEDNESDAY/THURSDAY.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUNDAY...MVFR/IFR COND IN RW/TRW AND FG/HZ THRU 00Z. AFT
00Z MVFR DOWN TO LIFR/VLIFR IN FG...ESPECIALLY FOR KSLK/KMPV. AFT
12-14Z...VFR OCNL MVFR DUE TO CLD COVER AND LINGERING FG. WINDS
VAR 10KTS OR LESS.

18Z SUNDAY THRU MONDAY NGT...VFR/MVFR COND FOR MORNING HRS. FOR
AFTNOON/EVENING HRS...MVFR TO IFR COND IN FG ALONG W/ POSSBL
RW/TRW.

TUES THRU THURSDAY...VFR COND W/ SCT LOW CLDS. THURS AFTNOON SOME MVFR
POSSBL IN ST LAW VALLEY AS FRNT APPROACHES.

&&

.HYDROLOGY...
LATEST ANALYSIS SUGGEST ANOTHER ROUND OF LOCALLY HEAVY RAFL ACROSS
THE FA TODAY. SLOW MOVING CONVECTION WITH AMPLE WARMTH AND MOISTURE
IN LOWER TO MIDDLE LVLS WILL ALLOW TORRENTIAL DOWNPOURS TO OCCUR
ONCE AGAIN TODAY. RADAR ANALYSIS FROM YESTERDAY INDICATED MANY
AREAS RECEIVED IN EXCESS OF ONE INCH OF RAINFALL ACROSS NRN
NY...WITH SCT TOTALS EXCEEDING 2 INCHES. LESS RAFL FELL ACROSS
VT...WITH ISOLD TOTALS IN EXCESS OF ONE INCH OBSERVED...MAINLY
ALONG THE WESTERN SLOPES OF THE CENTRAL AND SOUTHERN GREENS. AS
UPPER LOW PUSHES SLOWLY ACROSS REGION TODAY...FEEL HIGHEST THREAT
OF EXCESSIVE RAFL WILL OCCUR ACROSS NRN VT INTO THE DACKS OF NRN
NY...WHERE POSSBL PIVOT POINT ON NORTH SIDE LOW COINCIDES WITH WEAK
BNDRY LYR CONVERGENCE FROM APPROACHING WEAK FRONTAL BNDRY SLIPPING
SOUTHWARD FROM SLV/SRN CANADA. HOWEVER...DUE TO AFOREMENTIONED
LIGHT BNDRY LYR WINDS AND SLOW MOVING STORMS...CANNOT RULE OUT
POTENTIAL OF HVY RAFL ANYWHERE EXCEPT PERHAPS SLV WHICH MAY LIE A
TAD TOO FAR WEST OF PRIMARY CONVECTION. WITH MEAN JULY RAINFALL
TOTALS NEARING 200 PERCENT OF NORMAL IN MANY LOCALES (INCLUDING
KBTV)...AREAL HEADWATER FLASH FLOOD GUIDANCE IS IN GENERAL LOWER
THAN NORMAL. BEST ESTIMATE WOULD BE THAT 2.5 INCHES IN AN HOUR...OR
4 INCHES IN 3 HOURS WOULD BE CAUSE FOR CONCERN...POSSBLY SOMEWHAT
LOWER IN AREAS HARDER HIT YESTERDAY. WILL THUS MONITOR CONVECTIVE
TRENDS CLOSELY AS MORNING/AFTERNOON PROGRESSES.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR VTZ002>012-
     016>019.
NY...FLASH FLOOD WATCH UNTIL 9 PM EDT THIS EVENING FOR NYZ028>031-
     034-035.

&&

SYNOPSIS...HANSON
NEAR TERM...SLW
SHORT TERM...JMG
LONG TERM...JN
AVIATION...JN
HYDROLOGY...JMG
Hazardous weather outlook, Jul 28, 3:10 AM EST, 10 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
410 AM EDT SAT JUL 28 2007

NYZ028>031-034-035-VTZ002>012-016>019-290815-
EASTERN CLINTON-SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX-WESTERN FRANKLIN-ORLEANS-
ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-WASHINGTON-
WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN FRANKLIN-
EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
410 AM EDT SAT JUL 28 2007

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

 FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WILL CONTINUE INTO
SUNDAY. SHOWERS AND THUNDERSTORMS WILL FOCUS ALONG A STALLED COLD
FRONT SUNDAY...WITH THE BEST CHANCES FOR HEAVY RAINFALL IN
SOUTHERN AND EASTERN VERMONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ026-027-087-VTZ001-290815-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE-
GRAND ISLE-
410 AM EDT SAT JUL 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.

.DAY ONE...TODAY AND TONIGHT

THERE IS THE POTENTIAL FOR LOCALLY HEAVY DOWNPOURS TODAY. SHOWERS
AND THUNDERSTORMS WILL DEVELOP TODAY AHEAD OF A SLOW MOVING COLD
FRONT. THE COMBINATION OF HIGH HUMIDITY LEVELS AND SLOW STORM
MOVEMENT WILL CREATE THE POTENTIAL FOR VERY HEAVY RAINFALL FROM
ANY STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HANSON

In the hours before

Local storm report, Jul 28, 7:32 AM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
832 AM EDT SAT JUL 28 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             KEESEVILLE              44.50N 73.48W
07/27/2007  E0.25 INCH       CLINTON            NY   DEPT OF HIGHWAYS

0240 PM     TSTM WND DMG     3 NE SCHUYLER FALLS     44.66N 73.52W
07/27/2007                   CLINTON            NY   AMATEUR RADIO

            2 TO 3 FOOT DIAMETER TREE AND POWERLINES DOWNED. TIME
            ESTIMATED FROM RADAR

0255 PM     HAIL             ELLENBURG DEPOT         44.90N 73.80W
07/27/2007  E0.25 INCH       CLINTON            NY   CO-OP OBSERVER

0300 PM     HAIL             ELIZABETHTOWN           44.22N 73.60W
07/27/2007  E0.88 INCH       ESSEX              NY   LAW ENFORCEMENT

            HEAVY RAIN

0315 PM     TSTM WND DMG     MORRISONVILLE           44.69N 73.55W
07/27/2007                   CLINTON            NY   FIRE DEPT/RESCUE

            CLINTON COUNTY FIRE CONTROL REPORTS WIND DAMAGE COUNTY
            WIDE. LAST REPORT CAME IN AROUND 315 PM.

0325 PM     HAIL             PORT KENT               44.53N 73.42W
07/27/2007  E0.88 INCH       ESSEX              NY   POST OFFICE

0340 PM     TSTM WND DMG     COLCHESTER              44.54N 73.15W
07/27/2007                   CHITTENDEN         VT   NWS EMPLOYEE

            TREES DOWN ON STONE ROAD.

0435 PM     TSTM WND DMG     OWLS HEAD               44.73N 74.17W
07/27/2007                   FRANKLIN           NY   LAW ENFORCEMENT

            MALONE STATE PD REPORTS NUMEROUS TREES DOWN ACROSS ROADS
            IN OWLS HEAD/MOUNTAIN VIEW AREA...RESULTING IN ONE CAR
            ACCIDENT. NO INJURIES.

0440 PM     HAIL             OWLS HEAD               44.73N 74.17W
07/27/2007  E1.75 INCH       FRANKLIN           NY   POST OFFICE

            TREES DOWN DUE TO STRONG WINDS.

0451 PM     TSTM WND DMG     3 ENE MORETOWN          44.27N 72.71W
07/27/2007                   WASHINGTON         VT   LAW ENFORCEMENT

            TREE DOWN ON RTE 100B.

0455 PM     HAIL             CHATEAUGAY              44.93N 74.08W
07/27/2007  E0.25 INCH       FRANKLIN           NY   PUBLIC

            HEAVY RAIN

0630 PM     TSTM WND DMG     RIPTON                  43.98N 73.03W
07/27/2007                   ADDISON            VT   LAW ENFORCEMENT

            TREE DOWN ON NATURAL TURNPIKE ROAD.

&&

MB

The radar

The Burlington radar (KCXX), 50 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Clinton

When
July 28, 1:31 PM EST to 4:00 PM EST
Where
Clinton County, Dannemora
Cause
Heavy Rain
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
44.720, -73.720

Brook overflowed onto Cook Street, which resulted in flooded road as well as lawns and basement.

Flash Flood, Clinton

When
July 28, 1:35 PM EST to 4:30 PM EST
Where
Clinton County, 2 mi SW of Mooers
Cause
Heavy Rain
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
44.930, -73.599

Heavy rain caused brook to overflow onto Woodfalls road and other roads in and around Mooers.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52548, 52549.